Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

June 28, 2018Pueblo County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 28, 2018, 2:02 PM MDT for Pueblo County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2018, 2:02 PM MDT (20:02 UTC)
Expired
Jun 28, 2018, 2:45 PM MDT
In force
43 min
Issued by
NWS Pueblo, CO

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 21 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-461 J/kg
Mixed-layer LCL
3053 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS85 KPUB 282002
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
202 PM MDT THU JUN 28 2018
 
COZ086-282045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
202 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROWLEY AND
NORTHEASTERN PUEBLO COUNTIES UNTIL 245 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm near
Avondale, or 9 miles east of Pueblo, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Northeastern Pueblo, Boone, Avondale, Pueblo Depot and Blende. 

LAT...LON 3822 10405 3810 10406 3798 10446 3841 10462
      3852 10441 3852 10426
TIME...MOT...LOC 2001Z 235DEG 18KT 3828 10443 

$$

KTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 28, 11:39 AM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 28, 11:39 AM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1139 AM MDT Thu Jun 28 2018

.UPDATE...
Issued at 1130 AM MDT Thu Jun 28 2018

Quick update to the forecast grids for upgrading the Fire Weather
Watch for tomorrow to a Red Flag Warning, and added Fire Wx zones
229 and 230 to the highlight. Incorporated latest obs data. Moore

&&

.SHORT TERM...(Today and tonight)
Issued at 359 AM MDT Thu Jun 28 2018

...Hot with increasing fire danger this afternoon...

Current water vapor imagery and upper air analysis indicating
generally weak southwest flow aloft across the area as a large upper
high pressure system remains in place across the Desert Southwest
through the Southern Rockies and into the Southern High Plains.
Water vapor imagery is also indicating short wave energy digging
across the Pacific Northwest Coast, with another minor disturbance
riding the periphery of the ridge across South Central Arizona at
this time. GOES16 imagery is also indicating a hot spot associated
with the Spring Creek Wildfire burning south of Highway 160,
southwest of La Veta Pass and northeast of Fort Garland, with
current VTP observation indicating reduced visibility in smoke/haze.
Current conditions across the area are very mild as of 3 am, with
temperatures in the lower 60s to lower 80s across the Southeast
Plains, with mainly 50s and 60s across the higher terrain. Also
seeing poor rh recover across the foothills, with VTP indicating
only 23 percent rh at 3 am.

Today and tonight...No big changes to current forecast thinking with
models continuing to indicate southwest flow aloft slowly increasing
through the period, as short wave energy across the Pac NW continues
to dig into the Northern Great Basin. Current models continue to
indicate deep mixing to AOA H5 through the afternoon, with south to
southwest winds of 15 to 25 mph expected across the area Thursday
afternoon and early evening. Latest higher res models also
indicating potential for isolated high based convection across the
Southeast Mts and Plains, associated with minor embedded wave
translating across the Arizona early this morning, and lee troughing
in place across the Plains. Soundings indicating inverted v
profiles, supporting gusty outflow winds and very little, if any
rain, with any storm that can develop. With little change in airmass
across the area, should see temperatures at to slightly warmer than
yesterday, with records likely broken once again today. Again,
current records for today are 91F (2011) at ALS, 98F (1990) at COS
and 106F (1990) at PUB. With the expected warm, dry and breezy
conditions, have kept current red flag warning in place from noon
through 9 pm, though have added the Southeast Mts (Zone 225) to the
warning. Tonight will again very mild with poor rh recovery, with
lows only in the 60s and 70s expected across the plains and mainly
50s across the higher terrain.

.LONG TERM...(Friday through Wednesday)
Issued at 359 AM MDT Thu Jun 28 2018

On Fri an upper trof will extend from western MT, southward thru the
Great Basin, with southwest flow aloft over CO.  The mtn areas, high
valleys and far southeast plains are expected to see the strongest
winds on Fri, with some of the I-25 corridor areas probably also
seeing some gusty winds.  At this time, it looks like a Fire Weather
Watch will be needed for Lake, Chaffee, and Fremont counties, the
San Luis Valley, the La Garita and San Juan mtn areas, as well as
the Sangre de Cristo and Wet mtns, as humidities fall below 15
percent and winds become gusty.  There is also the possibility that
portions of the I-25 corridor could need a fire weather highlight,
but at this time there is poor agreement between the forecast models
with regards to the dew point temps in these area, and thus how low
the humidity will be. Thus, will not issue a Watch for the I-25
corridor and let the next shift get a look at the next forecast
model run. Another concern for Fri is the potential for some severe
storms over the far southeast plains along and east of the dryline.
The NAM and GFS show the best potential for severe wx being over
Prowers and Baca counties, where CAPE values are forecast to be 1000-
1500 J/kg, but shear is minimal.  Temps on Fri will again be hot,
with highs in the upper 90s to lower 100s over the southeast plains,
and mostly in the 80s in the high valley locations.

A front will move thru southeast CO early Sat morning, bringing area
of gusty north winds.  The upper level trof will move acrs CO during
the day Sat.  At the sfc, the winds acrs the plains will be east to
northeast in the afternoon and there will be a better chance for
precip along and near the eastern mtns, then spreading over the
eastern plains in the evening as the upper trof axis moves thru the
area.  SPC has a marginal outlook for severe wx over portions of the
far southeast plains for Sat. Temps will be cooler on Sat over the
eastern plains, and should be similar to Friday's values, or just
slightly cooler over the mtns and high valleys.  The only area that
could see some fire weather concerns on Sat, is the Upper Arkansas
River Valley, but will not issue anything at this time.

Weaker, westerly flow aloft is expected on Sun and there shouldn't
be any fire wx concerns. A weak disturbance may move thru the flow
on Sunday and could bring a few showers/tstms.  Highs on Sun are
expected to be close to average.

Mon and Tue, an upper ridge is forecast to be centered over MO, with
a long wave trof over the west coast, leading to southwest flow
aloft over CO.  There could be an increase in moisture coming up
from the south and maybe a slightly better chance for mainly diurnal
showers/tstms.  The long wave trof remains over the west coast on
Wed, but the upper ridge may shift back westward and mstr ovr
southern CO could be more limited.&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 359 AM MDT Thu Jun 28 2018

VFR conditions are anticipated during the next 24 hours at COS, PUB
and ALS, though could see some reduced vis in the VC of PUB through
the morning with ongoing Spring Creek wildfire south and west of
Pueblo. Breezy south to southwest winds of 15-20kts expected to
develop through the late morning and continue through the early
evening. Isolated high based convection across the higher terrain
could send gusty outflow boundaries across the Southeast Plains late
this afternoon through this evening.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1130 AM MDT Thu Jun 28 2018

VFR conditions expected across much of the forecast area over the
next 24 hrs, including the three main TAF sites of KCOS, KPUB and
KALS. Brisk southwest sfc winds gusting to 25 mph are forecast
this afternoon starting 19z-20z, while isolated convection over
the southern mts and plains could produce gusty and erratic
outflow winds. in addition, Spring Creek Wildfire in vcnty of La
Veta is producing good amount of smoke that may reduce vsby over
the Sangres, the Wets and vcnty of K4V1. Moore

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ220>227-229-
230-233>236.

Red Flag Warning from noon to 9 PM MDT Friday for COZ220-222>225-
229-230.

&&

UPDATE...MOORE
SHORT TERM...MW
LONG TERM...28
AVIATION...MOORE
Hazardous weather outlook, Jun 28, 11:13 AM MDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1113 AM MDT Thu Jun 28 2018

COZ058>089-093>099-291300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1113 AM MDT Thu Jun 28 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Winds are expected to increase through the afternoon and evening
hours. The increased winds, combined with continued hot and dry
conditions, will lead to critical fire weather conditions this
afternoon through the early evening, especially over and near the
higher terrain and across northern portions of the southeast
plains.

Isolated, high based afternoon thunderstorms, will again be
possible this afternoon across the Southeast Mountains and Plains,
with the main storm threats being lightning, and gusty outflow
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High fire danger can be expected Friday afternoon and evening over
the mountains and high valley locations, where the fuels are dry
and the winds will be gusty, and the humidities low. Isolated to
scattered thunderstorms are expected over the far southeast plains
Friday afternoon and evening, and there will be the potential for
one or two storms to become severe, with large hail and damaging
wind gusts being the main severe threats. Lightning will be a
threat with all storms, along with gusty outflow winds.

Isolated to scattered thunderstorms will be possible Saturday and
Sunday over the eastern mountains and plains, and possibly also over
the mountains along the Continental Divide on Sunday.
Thunderstorms will be possible, mainly over and near the
mountains Monday through Wednesday. All storms will produce
lightning, and will also have the potential to produce gusty
outflow winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

27/77

In the hours before

Special weather statement, Jun 28, 1:09 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
109 PM MDT THU JUN 28 2018

COZ086-282000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
109 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUEBLO COUNTY UNTIL
200 PM MDT...

At 109 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pueblo Reservoir, or 7 miles west of Pueblo, moving north at 10 mph.
An NWS employee reported winds in bewtween 50 and 60 mph in Pueblo
West proper.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Western Pueblo, Pueblo West and Pueblo Reservoir.

LAT...LON 3819 10469 3820 10485 3837 10484 3836 10461
TIME...MOT...LOC 1909Z 201DEG 9KT 3825 10476

KTS
Special weather statement, Jun 28, 2:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
202 PM MDT THU JUN 28 2018

COZ086-282045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
202 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROWLEY AND
NORTHEASTERN PUEBLO COUNTIES UNTIL 245 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm near
Avondale, or 9 miles east of Pueblo, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Northeastern Pueblo, Boone, Avondale, Pueblo Depot and Blende.

LAT...LON 3822 10405 3810 10406 3798 10446 3841 10462
      3852 10441 3852 10426
TIME...MOT...LOC 2001Z 235DEG 18KT 3828 10443

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:41 AM MDTFire Weather WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more8 hr
Jun 28, 11:44 AM MDTRed Flag WarningPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more33 hr
Jun 28, 1:09 PM MDTSpecial Weather StatementPUBPueblo51 min
Jun 28, 2:50 PM MDTSpecial Weather StatementPUBLas Animas40 min
Jun 28, 3:08 PM MDTSpecial Weather StatementPUBBent52 min
Jun 28, 3:09 PM MDTSpecial Weather StatementPUBLas Animas51 min
Jun 28, 3:58 PM MDTSpecial Weather StatementPUBBent, Kiowa47 min
Jun 28, 4:00 PM MDTSpecial Weather StatementPUBLas Animas45 min
Jun 28, 4:13 PM MDTSpecial Weather StatementPUBBent17 min
Jun 28, 4:16 PM MDTSevere Thunderstorm WarningPUBBent29 min
Jun 28, 4:49 PM MDTSpecial Weather StatementPUBBent41 min
Jun 28, 4:52 PM MDTSevere Thunderstorm WarningPUBBent23 min
Jun 28, 5:47 PM MDTSpecial Weather StatementPUBProwers43 min
Jun 28, 5:58 PM MDTSevere Thunderstorm WarningPUBBent, Prowers32 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.